Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 3, 2018, 9:02 AM EDT for 4 counties in West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 9:02 AM EDT (13:02 UTC)
- Expired
- Aug 3, 2018, 12:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Jackson County, WV, Roane County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:46 AM EDT | FLASH FLOOD | Hereford, WV | HIGH WATER ALONG ROUTE 33 BETWEEN RIPLEY AND SPENCER. MILL CREEK WENT OUT OF BANKS. |
| Aug 3, 10:00 AM EDT | FLASH FLOOD | 1 Ene Ivan, WV | HIGH WATER ALONG ROUTE 5 NEAR NETTLE RUN CREEK DUE TO BANKS OVERFLOWING. |
| Aug 3, 10:10 AM EDT | FLASH FLOOD | 9 Ne Sandyville, WV | LEFT FORK SANDY CREEK OUT OF BANKS CAUSING APPROXIMATELY 1 TO 1.5 FEET OF WATER AROUND CO-OP OBESERVERS PROPERTY AND SURROUNDING AREA. 2.32 INCHES OF RAIN FELL FROM 9AM TO 1010AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 1.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WGUS51 KRLX 031302
FFWRLX
WVC013-035-087-105-031630-
/O.NEW.KRLX.FF.W.0052.180803T1302Z-180803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
902 AM EDT FRI AUG 3 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northwestern Calhoun County in north central West Virginia...
Wirt County in northwestern West Virginia...
Northwestern Roane County in central West Virginia...
Eastern Jackson County in northwestern West Virginia...
* Until 1230 PM EDT.
* At 901 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen and another 1 to 2 inches is possible. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ripley, Elizabeth, Sandyville, Reedy, Statts Mills, Cherry, Peewee,
Palestine, Lucille, Creston, Morristown, Leroy, Gay and Munday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3907 8127 3906 8127 3906 8126 3905 8125
3904 8125 3904 8124 3897 8119 3867 8160
3885 8175 3903 8155 3914 8133
$$
KISTNER2 follow-up statements
528
WGUS71 KRLX 031518
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1118 AM EDT FRI AUG 3 2018
WVC013-035-087-105-031630-
/O.CON.KRLX.FF.W.0052.000000T0000Z-180803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Wirt WV-Roane WV-Jackson WV-
1118 AM EDT FRI AUG 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
NORTHWESTERN CALHOUN...WIRT...NORTHWESTERN ROANE AND EASTERN JACKSON
COUNTIES...
At 1113 AM EDT, emergency management flash flooding is occurring
along Route 33 between Spencer and Ripley. Have also received
reports of flooding issues on several creeks across the warning
area. The heaviest rainfall has moved away from the area, but expect
streams and creeks to still rise due to surface water runoff over
the next couple hours.
Some locations that will experience flooding include...
Ripley, Elizabeth, Sandyville, Reedy, Statts Mills, Cherry, Peewee,
Palestine, Lucille, Creston, Morristown, Leroy, Gay and Munday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3907 8127 3906 8127 3906 8126 3905 8125
3904 8125 3904 8124 3897 8119 3867 8160
3885 8175 3903 8155 3914 8133
$$
KISTNER232
WGUS71 KRLX 031622
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1222 PM EDT FRI AUG 3 2018
WVC013-035-087-105-031632-
/O.EXP.KRLX.FF.W.0052.000000T0000Z-180803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Wirt WV-Roane WV-Jackson WV-
1222 PM EDT FRI AUG 3 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CALHOUN...WIRT...
NORTHWESTERN ROANE AND EASTERN JACKSON COUNTIES WILL EXPIRE AT 1230
PM EDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, but some roads may remain closed, especially along
Mill Creek. Please continue to heed any remaining road closures.
LAT...LON 3907 8127 3906 8127 3906 8126 3905 8125
3904 8125 3904 8124 3897 8119 3867 8160
3885 8175 3903 8155 3914 8133
$$
KISTNERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:05 AM EDT, 57 minutes earlier.
Area forecast discussion, Aug 3, 8:05 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
805 AM EDT Fri Aug 3 2018
.SYNOPSIS...
Upper trough keeps mountain rain in place today, and to a lesser
extent, tonight. Rain coverage decreasing over the weekend and
warmer afternoons.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 801 AM Friday...
Extended FFA til 3 PM. Radar imagery shows convection starting
to increase upstream towards our central mountains. Expect few
thunderstorms to develop some with localized heavy rain. Rest of
forecast remains on track.
As of 620 AM Friday...
No major changes this morning. Shower activity has become a bit
more numerous further west, but no major overhaul to the
forecast grids needed.
As of 215 AM Friday...
The south southwest flow aloft from a pair of upper level
trough axes will continue to stream in upper level features
into primarily the eastern half of the CWA through 00Z Saturday.
Expect the deep south low to fill with the main forcing for the
more persistent mountain rain exiting to the northeast. Relying
on the low to mid level frontogenesis and upper level
deformation for the details in the POPs including the western
extent of the rain. Still have to keep thunder in the forecast.
A secondary trough axis aloft enters the CWA from the west, and
necessitates low POPs after 03Z Saturday, lingering through the
end of the near term.
Given the clouds and rain in the mountains today, expecting a
cool day and a larger gap than normal between those
temperatures and those of the western lowland areas.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 240 AM Friday...
Upper level trough crosses the forecast area Saturday. High
pressure will already be nosing in at the surface with fairly
dry air in place. Kept some slight chance POPs around through
the afternoon. Sunday should be mainly dry with high pressure at
the surface and a ridge aloft -- with that said, cannot rule out
an isolated shower or t-storm with all models showing an area of
weak vorticity moving through aloft. Afternoon temperatures
will be on the warm side, with highs running 3-5 degrees above
normal. Overnight lows should be a degree or two above normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 AM Friday...
Surface high pressure will gradually be pushed out as a surface
low and upper level trough moves into the Great Lakes. This will
bring increasing chances for showers and storms. Have the
highest POPs on Tuesday with high chance to likely across most
of the forecast area. Models showing a couple of cold fronts
mid to late in the week with continuing shower and thunderstorm
chances. Stuck close to a consensus blend until confidence
increases in the timing of each feature.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...
Rain continues over the eastern half of the CWA, but will not
necessarily be confined to the mountains. Have already seen a
migration westward of the showers, but do not expect much in the
way of restrictions except for brief MVFR in this activity. The
bulk of the first half of the forecast should be MVFR or VFR,
with some terminals in and out of rain. The bulk of the rain
will eventually exit, primarily after 00Z Saturday, and should
get some clearing, so have dropped the visibilities to IFR and
worse tonight in anticipation of river valley fog formation.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L M H H M H H H H H H H
HTS CONSISTENCY M L H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H M M M M
EKN CONSISTENCY M H H H H H H H H H L L
PKB CONSISTENCY H H H M H H H H H H H H
CKB CONSISTENCY L L L M L L M H H H H H
AFTER 12Z SATURDAY...
IFR or worse valley fog possible in the early mornings this
weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 3 PM EDT this afternoon for WVZ015-
024>028-030>034-039-040-515>526.
OH...None.
KY...None.
VA...Flash Flood Watch until 3 PM EDT this afternoon for VAZ003-004.
&&
SYNOPSIS...26/MZ
NEAR TERM...26/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...26Hazardous weather outlook, Aug 3, 8:05 AM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 805 AM EDT Fri Aug 3 2018 VAZ003-004-WVZ015-024>028-030>034-039-040-515>526-041215- Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 805 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-041215- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer- 805 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:50 AM EDT | Flash Flood Warning | RLX | Putnam | 115 min |
| Aug 3, 10:34 AM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Gilmer, Lewis, Ritchie, Wirt | 3 hr |
| Aug 3, 11:34 AM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Lewis | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.